Idaho, 2020

Debris Flow and Flooding in Idaho, February 7 to 8, 2020

February 7 to 8, 2020 · NWS OTX · 3 events in 2 counties and zones

Beginning February 6th through the 8th, a stalled atmosphere river was followed by shortwave trough bringing record breaking moderate to heavy precipitation. This lead to a mix of heavy rain and wet snow which caused sharp rises in small streams and creeks across parts of central Idaho Panhandle into the Camas Prairie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning February 6th through the 8th, a stalled atmosphere river was followed by shortwave trough bringing record breaking moderate to heavy precipitation. This lead to a mix of heavy rain and wet snow which caused sharp rises in small streams and creeks across parts of central Idaho Panhandle into the Camas Prairie. With at or above freezing temperatures and high snow levels, snow melt was another contributor to the rises during this period.

Numerous sites reached 24 hour total rainfall of 1 or greater on February 6th. The ASOS station at Lewiston Airport had a record breaking rain fall of 1.24. Numerous MESONET sites in Nez Perce and Lewis counties received over 1 (ex. 5 NW Winchester, 1.56; 12 S Waha, 1.56; 4.1 SSW Lapwai, 1.47).

Late February 7th, there were reports of flooding in small streams and rivers in northern Nez Perce county. Trained spotters reported flooding on Lapwai Creek, Potlatch River, Mission Creek, and Cottonwood Creek. In Latah County, sharp rises on Paradise Creek reached flood stage in Moscow leading to water overflowing out of storm drains. Minor flooding was reported with the crest occurring late Friday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 7, 5:41 AM PST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 7, 5:41 AM PST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
541 AM PST Fri Feb 7 2020

.SYNOPSIS...
Another storm system will arrive tonight into Saturday. This one
will bring mainly valley rain and mountain snow, but also result
in a period of breezy to windy conditions into Saturday. After a
few dry days, a weak system on Tuesday may bring more
precipitation, followed by mainly dry weather for Wednesday.

&&

.DISCUSSION...
A quick update to end morning winter weather advisories for Camas
Prairie and Central Panhandle Mountains. Snow has changed to rain
on the Camas Prairie while light snow is decreasing in the Central
Panhandle Mountains. Meanwhile put up a new winter weather
advisory above 3000 feet for the Central Panhandle Mountains for
next round of snow moving in overnight tonight into Saturday. Also
increased POP's around Pullman and Lewiston where rain continues.
JW

&&

.AVIATION...
12Z TAFS: Light rain continues across the KPUW/KLWS areas while
the remainder of the region is drying out this morning. An
abundance of stratus and patchy fog is left in the wake of recent
rainfall with IFR/MVFR conditions covering most of the region. A
cold front will track through tonight with increasing south-
southwest winds in the boundary layer along with rain across
Eastern WA/N Idaho. This should bring rising CIGS with
KEAT/KMWH/KLWS expected to become VFR with MVFR for the Spokane
area TAF sites. Winds will also be on the increase with the cold
front, mixing down in some areas while LLWS is expected for other
locations where the winds do not mix down including KEAT/KPUW. JW

&&

.HYDROLOGY...
Moderate precipitation and snow melt continues around the Blue
Mountains, Camas Prairie, and Lewiston area where a flood advisory
remain in place. Rises on small streams and creeks are likely to
continue in these areas. There will be a good chance of small
rock and mud slides in the steep terrain for the next couple of
days given the saturated soil and release of the winter frost
layer. Precipitation is expected to decrease later this morning. For
Whitman, Latah, and Benewah counties rain intensity has already
decreased which combined with slow snow melt with temperatures in
the low to mid 30s is expected to result in falling levels on
small streams including Paradise Creek. JW

&&

.PREV DISCUSSION... /issued 404 AM PST Fri Feb 7 2020/

Today through Saturday: A moist atmospheric river continues this
morning from the Central Cascades towards the Blue Mountains. Main
impact through the morning will be valley rain/mountain snow in
these areas. Stevens Pass continues to receive snow and will be
extending the winter weather advisory through 7 am. Areas of light
mountain snow also occurring in the Central Panhandle Mountains
where a winter weather advisory remains in place through 7 am.
This axis of precipitation is expected to weaken around mid
morning as a short wave ridge noses in ahead of the next weather
system which will track through tonight. A closed low over
northern Vancouver Island will track into southern BC this evening
send a strong cold front across the area. Strong mid level
westerly flow will result in a burst of mountain snow for the
Cascade crest and Idaho Panhandle. The Cascades look to get hit
especially hard with another 12-18 inches of snow forecast for
Stevens Pass and will be issuing a Winter Storm Warning for this
as snow extends away from the crest toward Coles Corner. Snow
levels will fall to 1500 feet Saturday morning but by then most of
the precipitation will be confined to near the Cascade crest and
Idaho Panhandle. Thus with this event the bulk of the accumulating
snow is expected to remain in the mountains.

The other story will be winds with and behind the cold front.
850mb winds increase to 40-55 kts this evening into Saturday
morning but mixing potential is low with the strongest gusts
expected to remain in the mountains. Still wind gusts of 30-40 MPH
will be possible for the Upper Columbia Basin, West Plains,
Palouse, and near the foothills of the Blue Mountains. High res
wind models suggest wind gusts could approach 50 MPH in the wind
prone spot of Alpowa Summit. JW

Saturday night through Wednesday...Finally, the Inland NW will
be dealing with a primarily dry period of weather as ridging
begins to amplify around 135w. This places our region under drier
and just a bit cooler air mass at least for a couple days. The
positioning of this ridge axis has been shifting slightly eastward
with time per the ensemble mean forecasts and as such the
forecast is trending warmer with time. This trend might lead to
more fog than previously expected due to light winds and a
saturated low-level air mass at least over northeast Washington
and north Idaho. The next weather system is expected to drop into
the region from the northwest early Tuesday morning and the trend
for this feature is a progressive weakening. It’s now getting to
the point that much of the area might escape from seeing some
precipitation. In fact, the latest GFS shows little if any
precipitation except perhaps near the Cascade Crest and the
northern tip of the Idaho Panhandle. We won’t go quite that dry
yet, but if this trend continues this event might fizzle
completely.

Wednesday night and Thursday...Yesterdays forecast suggested this
would be the period that would see a good influx of modified
arctic air as the offshore ridge amplified into Alaska and left
the door open for northerly flow via the Yukon behind a strong
cold front. That no longer looks like the case, at least not the
extreme that yesterdays ensemble solutions showed. The latest GFS
solutions keep the cold front north of the Canadian border through
this period, while the latest EC is much deeper and places the
cold front firmly across the Inland NW by afternoon. This is quite
a bit different from the previous EC and doesn’t exactly mesh
with the EC Ensemble means which aren’t quite as amplified with
the upper level trough diving toward our region, at least not
until right after this forecast period. So it looks like the
influx of modified arctic air may hold off until Friday, and even
then it isn’t looking as cold as it once did. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        38  32  41  23  38  23 /  30  70  30  10   0   0
Coeur d'Alene  37  33  40  21  37  23 /  40 100  50  10   0   0
Pullman        40  33  41  26  36  25 / 100 100  60  10   0   0
Lewiston       45  38  46  32  43  29 / 100  70  40  20   0   0
Colville       36  29  42  20  38  20 /  20  70  20  10   0   0
Sandpoint      35  32  38  21  35  22 /  40 100  70  30   0   0
Kellogg        36  31  37  21  35  22 /  60 100  90  30   0   0
Moses Lake     44  34  49  26  45  27 /  10  20  10   0   0   0
Wenatchee      42  33  46  26  42  27 /  30  70  20  10   0   0
Omak           37  29  42  22  37  25 /  20  70  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 11 PM this evening to 1 PM PST
     Saturday above 3000 feet for Central Panhandle Mountains.

WA...Winter Weather Advisory until 7 AM PST this morning for the
     cascade crest including highway 2 between coles corner and
     stevens pass for East Slopes Northern Cascades.

     Winter Storm Warning from 4 PM this afternoon to 10 AM PST
     Saturday for the cascade crest including highway 2 between
     coles corner and stevens pass for East Slopes Northern
     Cascades.

     Winter Weather Advisory from 11 PM this evening to 7 PM PST
     Saturday for Northeast Blue Mountains.

&&
Hazardous weather outlook, Feb 7, 5:51 AM PST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
551 AM PST Fri Feb 7 2020

IDZ001-004-WAZ042-081400-
Northern Panhandle-Central Panhandle Mountains-
East Slopes Northern Cascades-
551 AM PST Fri Feb 7 2020

This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Another winter storm is expected to arrive tonight into Saturday
producing heavy snow amounts near the Cascade crest, and moderate
accumulations in the mountains of the Idaho Panhandle.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow showers will bring additional accumulations to the Cascade
crest and Idaho Panhandle on Saturday.

IDZ026-027-WAZ031-032-081400-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
551 AM PST Fri Feb 7 2020

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Continued rain and snow melt will lead to sharp rises on rivers
and small streams today. Rock slides are also possible in steep
terrain. Windy conditions will develop late tonight with moderate
snow and blowing snow expected in the Blue Mountains. Winds may
gust up to 50 MPH around Alpowa Summit.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow and blowing snow will continue in the Blue Mountains on
Saturday with gusty winds expected across the region.

IDZ002-003-WAZ033>038-041-043-044-081400-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
551 AM PST Fri Feb 7 2020

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 debris flow. Local standard time, as filed.

Debris Flow, Nez Perce

When
February 7, 7:00 AM PST to 10:00 AM PST
Where
Nez Perce County, 0.84 mi SW of Myrtle to 0.88 mi SW of Myrtle
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
46.490, -116.730

A rock slide was reported to Law Enforcement blocking one lane of Highway 12 near Myrtle.

Flood, Latah

When
February 7, 9:30 PM PST to February 8, 2:00 AM PST
Where
Latah County, 1.63 mi W of Moscow to 0.39 mi W of Moscow
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.733, -117.034

The USGS Stream Gage on Paradise Creek at Moscow reported a rapid rise during the afternoon of February 7th. The creek rose above the Flood Stage of 9.2 feet at 9:30 PM PST on February 7th, crested at a stage of 9.3 feet at 1:15 AM February 8th, and dropped back below Flood Stage at 2:00 AM February 8th.

Flood, Latah

When
February 7, 9:30 PM PST to February 8, 2:00 AM PST
Where
Latah County, 1.63 mi W of Moscow to 0.39 mi W of Moscow
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.733, -117.034

Minor flooding of Paradise Creek was reported in Moscow. On Bridge Street and Roosevelt Street there was minor flooding resulting from water overflowing out of storm drains. No damage was reported.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878778, 878772, 878776.